Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 182, NWS Midland/Odessa, TX

June 13, 2003Reagan County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 13, 2003, 4:18 PM CDT for Reagan County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2003, 4:18 PM CDT (21:18 UTC)
Expired
Jun 13, 2003, 5:15 PM CDT
In force
57 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Reagan County, TX

The radar

The Midland/Odessa radar (KMAF), 63 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.3 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2003-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1071 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2003-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1071 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
2165 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

080 
WUUS54 KMAF 132118
SVRMAF
TXC383-132215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
416 PM CDT FRI JUN 13 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN REAGAN COUNTY IN WEST TEXAS

* UNTIL 515 PM CDT

* AT 416 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED 7 MILES WEST OF
  NORTH REAGAN FIRE STATION...OR ABOUT 12 MILES SOUTHWEST OF ST 
  LAWRENCE. NICKEL SIZE HAIL WAS OBSERVED ALONG FM 1357. 
  RADAR SHOWED THE THUNDERSTORM MOVING EAST AT 5 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  NORTH REAGAN FIRE STATION

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3165 10160 3152 10159 3151 10177 3164 10178

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:11 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 13, 2:11 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
211 PM CDT FRI JUN 13 2003

A SEVERE WEATHER EVENT IS TAKING SHAPE ACROSS PARTS OF WEST TEXAS
THIS AFTERNOON. 18Z SURFACE ANALYSIS SHOWS A BOUNDARY EXTENDING FROM
THE SOUTHEAST PLAINS OF NEW MEXICO TO THE WESTERN LOW ROLLING
PLAINS. A SHORTWAVE CURRENTLY TRACKING ACROSS NORTHERN
MEXICO/SOUTHERN NEW MEXICO WILL MOVE EAST INTO THE AREA LATE THIS
AFTERNOON AND EVENING. TEMPERATURES ARE WARMING INTO THE 80S WITH
DEWPOINTS IN THE 60S...YIELDING CAPE VALUES ABOVE 4000 J/KG ACROSS
THE PERMIAN BASIN AND LOWER TRANS PECOS REGION. CONVECTION HAS
ALREADY FIRED ALONG THE BOUNDARY FROM JUST EAST OF MIDLAND TO NEAR
COLORADO CITY...AND MORE IS EXPECTED TO DEVELOP THROUGH THE
AFTERNOON AND EVENING. WILL PLACE THE HIGHEST PROBABILITIES FOR RAIN
ACROSS THE NORTHEAST ZONES...TAPERING OFF TO A SLIGHT CHANCE IN THE
TRANS PECOS REGION. AREAS IN THE MOUNTAINS CURRENTLY HAVE DEWPOINTS
IN THE 20S...AND EXPECT GENERALLY DRY WEATHER FROM THE DAVIS AND
GUADALUPE MOUNTAINS AND POINTS WEST TONIGHT.

THE SHORTWAVE TROUGH WILL SLOWLY TRANSLATE TO EAST TEXAS BY SATURDAY
AFTERNOON. THE UPPER FLOW WILL BECOME MORE NORTHWESTERLY ACROSS WEST
TEXAS AND SOUTHEAST NEW MEXICO THROUGH THE WEEKEND. SHORTWAVES
EMBEDDED WITHIN THIS FLOW MAY HELP SPARK SCATTERED THUNDERSTORMS
ACROSS THE REGION SATURDAY AND SATURDAY NIGHT. BOTH THE ETA AND GFS
DEPICT A CONVECTIVE COMPLEX BECOMING ORGANIZED NEAR THE FRONTAL
BOUNDARY SATURDAY NIGHT. FOR NOW WE WILL GO FOR A CHANCE OF
THUNDERSTORMS MAINLY EAST OF THE TRANS PECOS...WITH SLIGHT CHANCES
ELSEWHERE...BUT POPS MAY NEED TO BE BUMPED UP BY LATER SHIFTS.

THE UPPER FLOW WILL TRANSITION TO A MORE NORTHERLY DIRECTION NEXT
WEEK IN BETWEEN THE UPPER RIDGE IN THE WEST AND THE UPPER TROUGH
NEAR THE ARKLATEX REGION. THINK THE BEST CHANCES OF THUNDERSTORMS
MONDAY AND TUESDAY WILL BE OVER THE WESTERN PART OF THE AREA AS
CONVECTION MAY FIRE ALONG THE HIGHER TERRAIN AND PROPOGATE
SOUTH/SOUTHEAST TOWARDS THE SOUTHEAST NEW MEXICO PLAINS AND THE
TRANS PECOS. WEDNESDAY AND THURSDAY ARE A BIT MORE HAZY AS THE GFS
SHOWS THE UPPER RIDGE STRENGHTENING OVER THE FOUR CORNERS AREA WHILE
CUTTING OFF A LOW OVER THE EASTERN PACIFIC. THE EUROPEAN MODEL/S
OPINION IS TO BREAK DOWN THE RIDGE WEDNESDAY AND BRING THE UPPER
TROUGH EAST TOWARDS ARIZONA AND UTAH THURSDAY. WILL GO WITH
PERSISTENCE FOR NOW AND MAINTAIN ISOLATED THUNDERSTORMS IN THE
MOUNTAINS NEAR THE THETA-E RIDGE WEDNESDAY AND THURSDAY...WHILE
KEEPING THE PLAINS DRY.

PRELIMINARY NUMBERS:

MAF 69 90 67 91 / 40 30 40 20
CNM 67 94 65 95 / 10 10 30 20
MRF 59 91 60 89 / 00 10 20 20
FST 70 94 69 94 / 30 20 30 20

.MAF...
TX...NONE.
NM...NONE.

CL
Hazardous weather outlook, Jun 13, 4:00 PM CDT, 18 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-141000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
400 PM CDT FRI JUN 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING EAST OF
SEMINOLE TO BIG LAKE LINE. THESE THUNDERSTORMS MAY PRODUCE VERY LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS OVER LEA COUNTY NEW MEXICO...THE WESTERN
PERMIAN BASIN AND LOWER TRANS PECOS REGION. THESE THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AFTERNOON AND
EVENING ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO. SOME OF
THESE THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION OVER THE PERMIAN BASIN AND WESTERN LOW ROLLING
PLAINS IS REQUESTED THIS EVENING.

PLATT

In the hours before

Special weather statement, Jun 13, 12:10 PM CDT, 4 hours 8 minutes before
TXZ045>048-050>053-060>063-069-070-140000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1210 PM CDT FRI JUN 13 2003

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 700 PM CDT FRIDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN WEST TEXAS...

ANDREWS...BORDEN...DAWSON...ECTOR...GAINES...GLASSCOCK...HOWARD...
MARTIN...MIDLAND...MITCHELL...REAGAN...SCURRY...UPTON AND WINKLER

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF...

ANDREWS...BIG LAKE...BIG SPRING...COLORADO CITY...GAIL...GARDEN
CITY...KERMIT...LAMESA...MCCAMEY...MIDLAND...ODESSA...RANKIN...
SEMINOLE...SNYDER AND STANTON

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.
Special weather statement, Jun 13, 12:10 PM CDT, 4 hours 8 minutes before
TXZ045>048-050>053-060>063-069-070-132300-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1210 PM CDT FRI JUN 13 2003

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 600 PM CDT FRIDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN WEST TEXAS...

ANDREWS...BORDEN...DAWSON...ECTOR...GAINES...GLASSCOCK...HOWARD...
MARTIN...MIDLAND...MITCHELL...REAGAN...SCURRY...UPTON AND WINKLER

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF...

ANDREWS...BIG LAKE...BIG SPRING...COLORADO CITY...GAIL...GARDEN
CITY...KERMIT...LAMESA...MCCAMEY...MIDLAND...ODESSA...RANKIN...
SEMINOLE...SNYDER AND STANTON

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 9:33 AM CDTSevere Thunderstorm WarningMAFTerrell42 min
Jun 13, 1:27 PM CDTSevere Thunderstorm WarningMAFMitchell48 min
Jun 13, 2:21 PM CDTFlash Flood WarningMAFMitchell3 hr
Jun 13, 2:26 PM CDTFlash Flood WarningMAFGlasscock3 hr
Jun 13, 2:37 PM CDTSevere Thunderstorm WarningMAFMidland53 min
Jun 13, 2:40 PM CDTFlash Flood WarningMAFMidland3 hr
Jun 13, 2:59 PM CDTSevere Thunderstorm WarningMAFGlasscock61 min
Jun 13, 3:01 PM CDTSevere Thunderstorm WarningMAFMartin59 min
Jun 13, 3:08 PM CDTSevere Thunderstorm WarningMAFHoward37 min
Jun 13, 3:11 PM CDTSevere Thunderstorm WarningMAFMidland64 min
Jun 13, 3:12 PM CDTSevere Thunderstorm WarningMAFUpton63 min
Jun 13, 3:20 PM CDTFlash Flood WarningMAFHoward4 hr
Jun 13, 3:45 PM CDTSevere Thunderstorm WarningMAFHoward60 min
Jun 13, 3:57 PM CDTSevere Thunderstorm WarningMAFMartin33 min
Jun 13, 4:04 PM CDTSevere Thunderstorm WarningMAFDawson56 min
Jun 13, 4:14 PM CDTSevere Thunderstorm WarningMAFMidland31 min
Jun 13, 4:40 PM CDTSevere Thunderstorm WarningMAFMidland80 min
Jun 13, 4:45 PM CDTFlash Flood WarningMAFMartin2 hr
Jun 13, 4:53 PM CDTSevere Thunderstorm WarningMAFAndrews52 min
Jun 13, 5:18 PM CDTSevere Thunderstorm WarningMAFReagan42 min
Jun 13, 5:23 PM CDTTornado WarningMAFGaines52 min
Jun 13, 5:47 PM CDTSevere Thunderstorm WarningMAFDawson58 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.